Texas, 2023

High Wind in Texas, April 3, 2023

April 3, 2023 · NWS AMA · 1 event in 1 county or zone

Breezy and gusty conditions were present over the combined Oklahoma and Texas Panhandles. There was one location, near Dumas, TX, that measured a wind gust as high as 59 mph during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Breezy and gusty conditions were present over the combined Oklahoma and Texas Panhandles. There was one location, near Dumas, TX, that measured a wind gust as high as 59 mph during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 3, 11:24 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 3, 11:24 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1224 PM CDT Mon Apr 3 2023

...New AVIATION...

.SHORT TERM ...
(Today through Tuesday night)
Issued at 350 AM CDT Mon Apr 3 2023

A cold front is expected to move through the Oklahoma Panhandle and
end up in the northern Texas Panhandle by late this morning.  Winds
will be much lighter behind this front until early afternoon.
Meanwhile, southwest winds at 20 to 30 mph with higher gusts will be
common across the southern Texas Panhandle by mid day. This cold
front is expected to dissipate during the early afternoon hours and
gusty southwest winds should then spread across the rest of the
region, with Beaver County seeing the gusty winds last.  A surface
lee-side trough will continue to strengthen today which will help to
stop the southward progress and eventual demise of the cold front.

Southwest and west winds will pick up even more on Tuesday into the
35 to 45 mph range with gusts to 60 and 65 mph as a strong upper
level low moves out into the northern Nebraska Panhandle.  The
Panhandles will be under the upper level jet and the surface
gradient will increase between low pressure over eastern Nebraska
and high pressure over eastern Wyoming and northeastern Colorado
behind a Pacific front that will move across the area during the
afternoon.  Winds will then decrease Tuesday night with the setting
sun and as the pressure gradient relaxes.

Highs today are expected to be mainly in the 80's.  Highs on Tuesday
will range from the mid 50's in the northwest to the lower 80's in
the southeast with the Pacific cold front moving through.

&&

.LONG TERM ...
(Wednesday through Sunday)
Issued at 350 AM CDT Mon Apr 3 2023

Cooler temperatures can be expected Wednesday followed by gradual
warming through the weekend as the upper level pattern
deamplifies. Freezing temperatures can be expected starting out early
Wednesday morning and again Wednesday night for most of the area
in the wake of a cold front. NBM probabilities for lows below 32
range from near 100% in the northwest to 0% in the southeast. Breezy
northwest winds will also make for some chilly wind chill
readings possibly in the teens Wednesday morning. While some
elevated or brief critical fire weather will be possible towards
the weekend as temperatures return back above normal, the latest
GEFS output does not suggests a favorable pattern for higher-end
fire weather through the next week. Unfortunately, the chances for
precipitation also look pretty low through the next 7, although a
weak shortwave or two could bring some showers near the outlook
area this weekend into early next week (currently 10% to 15%
chance).

Ward

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Mon Apr 3 2023

VFR conditions will prevail through the period. West winds will be
gusty today with sustained speeds of 2o to 25 knots with gusts up
to 40kts through the afternoon. Winds will remain gusty through
the night, with sustained speeds remaining around 15kts but gusts
dropping to around 20 to 25kts. Stronger winds will occur tomorrow
morning through the day with gusts of 50-55kts through the
afternoon expected. Visibilities could also be reduced due to
blowing dust in some locations.

&&

.FIRE WEATHER...
Issued at 350 AM CDT Mon Apr 3 2023

Critical fire weather conditions are expected across the Panhandles
today through Tuesday evening.  Lowest relative humidity values are
expected to be in the single digits both days with very poor
recovery of RH's overnight tonight.  Southwest winds of 20 to 30 mph
with higher gusts will only increase Tuesday into the 35 to 45 mph
range with higher gusts. Winds will slowly decrease Tuesday
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                84  51  72  29 /   0   0   0   0
Beaver OK                  85  52  74  26 /   0   0   0   0
Boise City OK              80  46  61  21 /   0   0   0  10
Borger TX                  87  56  75  29 /   0   0   0   0
Boys Ranch TX              85  51  69  28 /   0   0   0   0
Canyon TX                  85  51  72  29 /   0   0   0   0
Clarendon TX               87  55  78  33 /   0   0   0   0
Dalhart TX                 81  45  61  22 /   0   0   0   0
Guymon OK                  83  51  68  24 /   0   0   0   0
Hereford TX                85  49  70  28 /   0   0   0   0
Lipscomb TX                87  53  77  27 /   0   0   0   0
Pampa TX                   85  54  74  28 /   0   0   0   0
Shamrock TX                89  53  81  32 /   0   0   0   0
Wellington TX              90  51  83  34 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until midnight CDT Tuesday night for TXZ001>020-
     317.

     High Wind Watch from Tuesday morning through Tuesday evening for
     TXZ001>020-317.

OK...Red Flag Warning until midnight CDT Tuesday night for OKZ001>003.

     High Wind Watch from Tuesday morning through Tuesday evening for
     OKZ001>003.

&&

SHORT TERM...15
LONG TERM....07
AVIATION...28
Hazardous weather outlook, Apr 3, 1:47 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
247 PM CDT Mon Apr 3 2023

OKZ001>003-TXZ001>020-317-041100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
247 PM CDT Mon Apr 3 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected through tonight across
all of the Oklahoma and Texas Panhandles due to strong winds and
low relative humidity values. A Red Flag Warning is in effect for
all of the area through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Critical fire weather conditions will continue Tuesday and Tuesday
evening due to strong winds and low relative humidity values. A
Red Flag Warning is in effect for all of the Oklahoma and Texas
Panhandles through midnight Tuesday.

Southwest winds of 35 to 45 mph with gusts of 65 to 70 mph are
expected Tuesday. A High Wind Warning is in effect for all of the
Oklahoma and Texas Panhandles on Tuesday from 9 AM to 9 PM CDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions through Tuesday evening.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Moore

When
April 3, 1:57 PM CST
Where
Moore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093814.